Economics at your fingertips  

On equivalence between Cournot competition and the Kreps–Scheinkman game

Xin-wang Wu, Quan-tao Zhu () and Laixiang Sun

International Journal of Industrial Organization, 2012, vol. 30, issue 1, 116-125

Abstract: The existing literature dealing with the equivalence between the Kreps–Scheinkman (KS) game and Cournot competition has focused on the case of a concave demand function. This paper analyzes the equivalence possibilities under the much extended circumstances of strictly decreasing marginal (industrial) revenue, a twice differentiable demand function, and convex costs. It proves that in the extended context, the outcomes in the subgame perfect Nash equilibrium (SPNE) of the KS game are those of Cournot equilibrium (CE) and that a CE is on the path of the SPNE of the KS game if the marginal cost of each firm in some special (borderline) cases is not too high. It further proves that for decreasing continuous demand and strictly increasing costs, the outcome in the SPNE of the KS game (if the SPNE exists) is that of CE. Based on these results, we argue that the KS game can serve as the basic form for studying “quantity competition” and for developing a T-stage game-theoretical framework to make competition form and timing endogenous.

Keywords: Kreps–Scheinkman game; Quantity competition; Cournot competition; Efficient rationing rule (search for similar items in EconPapers)
JEL-codes: C72 D43 L13 (search for similar items in EconPapers)
Date: 2012
References: View references in EconPapers View complete reference list from CitEc
Citations: View citations in EconPapers (8) Track citations by RSS feed

Downloads: (external link)
Full text for ScienceDirect subscribers only

Related works:
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link:

Access Statistics for this article

International Journal of Industrial Organization is currently edited by P. Bajari, B. Caillaud and N. Gandal

More articles in International Journal of Industrial Organization from Elsevier
Bibliographic data for series maintained by Dana Niculescu ().

Page updated 2019-09-18
Handle: RePEc:eee:indorg:v:30:y:2012:i:1:p:116-125